Alert archive / North Carolina / Small Craft Advisories in 2020

Small Craft Advisory 15, NWS Newport/Morehead City, NC

February 12, 2020

NWS Newport/Morehead City, NC issued this small craft advisory at Feb 12, 2020, 3:15 PM EST. It took effect at Feb 13, 2020, 1:00 AM EST. It was in force for 61 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2020, 3:15 PM EST (20:15 UTC)
In effect from
Feb 13, 2020, 1:00 AM EST
Expired
Feb 15, 2020, 2:00 PM EST
In force
61 hr
Issued by
NWS Newport/Morehead City, NC

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this small craft advisory went out at Feb 12, 1:40 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 12, 1:40 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
140 PM EST Wed Feb 12 2020

.SYNOPSIS...
A cold front will stall south of the area today as high pressure
passes to our north and off the Mid-Atlantic coast. The front
will lift back north as a warm front tonight, followed by
a cold front that will cross the area Thursday Night into early
Friday. Cooler high pressure will move in late week into the
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 10 AM Wed...The latest analysis is showing the cold front
well south of the area with high pressure ridging down from the
north. Only made minor tweaks to reflect current trends, but
otherwise the forecast remains the same. Overall, expect cloudy
conditions with a possible light shower/ drizzle late in the
day.

Prev Dis...The cold front will remain south of the area through
much of the day today as high pressure passes to our north and
off the Mid- Atlantic coast. Developing easterly/onshore low
level flow brings a cooler (but still above normal) airmass,
with moisture overrunning the surface layer keeping mostly
cloudy to cloudy conditions in place in a pseudo-CAD setup. Rain
chances are limited with a lack of sufficient lift, but areas
of sprinkles or drizzle are possible mainly this morning along
and east of US Hwy 17, where low level moisture content is
greatest.

Later this afternoon, high pressure sliding further offshore and
low pressure developing over the Mississippi Valley will prompt
the front to begin to lift back toward the area, which may
provide for some shower enhancement along the coast south of
Cape Hatteras before sunset.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
As of 3 AM Wed...Low pressure lifting across the Tennessee
Valley will lift a warm front across the area this evening. POPs
remain limited to mainly slight chance to low end chance as
mid-level ridging/subsidence prevails through the night, but
very efficient low level moisture transport behind the warm
front will prompt the development of widespread low stratus
below the low level inversion, possibly building to the surface
at times as fog or bringing patchy drizzle. Temps will climb
through the night in strong WAA, with lows likely occurring
shortly after sunset and muggy conditions greeting the early
risers Thursday morning.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 315 AM Wednesday...A strong cold front will cross the
area pushes across the region Thursday and offshore Thursday
night, producing widespread showers, followed by a brief cold
snap. A quick return to milder weather is expected by Sunday
into early next week however.

Thursday and Thursday Night...As cold front moves across the CWA
Thursday, the bulk of the precipitation during the day will be
inland over the northern portion of the CWA with guidance still
showing an enhanced band of heavier showers closer to the coast
during the evening. Combination of a decent low-level jet and
weak CAPE has most of the area in a Marginal Threat of severe
weather tomorrow as a few strong to isolated severe storms may
occur, but think the overall severe possibility will be fairly
limited. Near record-high temperatures are possible, especially
inland on Thursday in the warm advection ahead of the front with
highs well into the 70s away from the water. See climate
section below.

Friday through Monday...Strong cool Canadian high pressure will
build across most of the eastern United States by Friday and
into the weekend with a return to below normal temperatures for
the first half of the weekend. Highs Friday upper 40s to mid
50s with highs Saturday 45 to 50. Lows for Friday night will be
in the 20s in most areas away from the water. As the cool high
pressure moves offshore Saturday night and Sunday, temperatures
moderate fairly quickly with the return flow with highs well
into the 50s Sunday and into the 60s by Monday. A strong mid-
level shortwave may produce some light showers across the area
Sunday afternoon and have a small PoP in for that period. With a
more established southwest flow and deeper moisture, small rain
chances return to the area Tuesday into Wednesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Short Term /through 06Z Thursday/...
As of 120 PM Wed...Many locations remain within MVFR territory
as stubborn low-level clouds linger over the area. Moments of
VFR may return to the TAF sites, but overall we will expect
predominantly MVFR conditions through the evening. As a warm
front approaches tonight, ceilings will drop down to mainly IFR,
with a few models strongly suggesting LIFR at some sites.
Additionally, patchy fog is anticipated with the warm air and
moisture advection from the frontal passage. Models also remain
persistent suggesting LLWS possible early Thursday as the SWrly
LLJ moves overhead. Ceilings will gradually return to MVFR
towards the end of the TAF period.

Long Term /Thursday Through Sunday/...
As of 315 AM Wednesday...A strong cold front will produce
widespread showers and isolated tstms Thursday into Thursday
evening with periods of sub-VFR conditions likely. A return to
VFR conditions is likely under the influence of dry high
pressure Friday and Saturday. A few afternoon showers,
associated with a strong mid-level shortwave, will may to brief
reductions of ceilings and vsbys Sunday afternoon.

&&

.MARINE...
Short Term /through Tonight/...
As of 1230 PM Wed... The latest buoy observations are showing
NE winds 10-20 knots and seas 3-5 ft south of Oregon Inlet,
while to the north it's 2-4 ft. SCA was allowed to expire.

A modest N/NE surge is bringing 15-25 kt winds to the coastal
waters this morning, with the SCA remaining in effect for the
coastal waters south of Oregon Inlet to account for these breezy
winds and lingering 5-7 ft seas in mainly southerly windswell.

Moderate winds become E this afternoon as high pressure passes
north of the area. A warm front will then lift north across the
waters this evening, with moderate to breezy SW winds emerging
behind the front mainly for warmer waters offshore. SCAs will
be needed once again beginning this evening with seas also
climbing to 6-9+ ft overnight into early Thursday morning as
reinforcing southerly windswell builds.

Sea fog is possible beginning late tonight as SW flow develops
and low level moisture values surge. However, coverage may be
limited by persistent breezy flow.

Long Term /Thursday through Sunday/...
As of 315 AM Wednesday...Poor marine conditions are expected for
much of the extended period. A strong cold front will cross the
region Thursday into Thursday evening with gusty SW winds at
15-25 knots with gusts up to 30-35 knots and seas building to as
high as 9-10 feet, especially central waters late in the day.
Behind the front, N winds are expected at 15-20 knots with gusts
to 25 knots Thursday night and Friday. WInds drop off a bit
Friday, but another good surge expected Friday night with gusts
up to 30 knots again possible. Rough seas continue through at
least midday Saturday, before subsiding. As high pressure moves
offshore, SW winds develop Sunday at mostly 10-20 knots, with
seas finally down to 3-5 feet.

&&

.CLIMATE...
Record High temps for 02/13 (Thursday)

LOCATION      TEMP/YEAR
New Bern      83/2017       (KEWN/ASOS)
Cape Hatteras 70/2019       (KHSE/ASOS)
Greenville    83/1932       (Coop - Not KPGV AWOS)
Morehead City 74/1984       (Coop - Not KMRH ASOS)
Kinston       81/1965       (Coop - Not KISO AWOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...BM/CB
SHORT TERM...CB
LONG TERM...CTC
AVIATION...CTC/ML
MARINE...CTC/BM/CB
CLIMATE...MHX
Hazardous weather outlook, Feb 12, 3:59 AM EST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
359 AM EST Wed Feb 12 2020

NCZ029-044>047-079>081-090>092-094-193>196-198-199-130900-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-
359 AM EST Wed Feb 12 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No significant hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Marginal Threat for severe weather across eastern North
Carolina Thursday afternoon and evening. The primary threat will be
strong gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203>205-130900-
Northern Outer Banks-Ocracoke Island-Hatteras Island-
359 AM EST Wed Feb 12 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Marginal Threat for severe weather across eastern North
Carolina Thursday afternoon and evening. The primary threat will be
strong gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 3:15 PM ESTGale WarningMHX37 hr

Nearby

Small Craft Advisories in North Carolina, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.